Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX

November 8, 20115 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 8, 2011, 12:38 AM CST for 5 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2011, 12:38 AM CST (06:38 UTC)
Expired
Nov 8, 2011, 1:45 AM CST
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 7, 9:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4235 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KMAF 080638
SVRMAF
TXC033-227-317-335-415-080745-
/O.NEW.KMAF.SV.W.0091.111108T0638Z-111108T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CST TUE NOV 8 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWARD COUNTY IN WEST TEXAS...
  EAST CENTRAL MARTIN COUNTY IN WEST TEXAS...
  NORTHWESTERN MITCHELL COUNTY IN WEST TEXAS...
  SOUTHWESTERN SCURRY COUNTY IN WEST TEXAS...
  SOUTHEASTERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 145 AM CST

* AT 1233 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KNOTT...OR 11 MILES NORTHWEST OF BIG SPRING...MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FAIRVIEW...
  VEALMOOR...
  LUTHER...
  LAKE J.B. THOMAS...
  VINCENT...
  KNAPP...
  IRA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3286 10124 3244 10083 3217 10168 3234 10185
TIME...MOT...LOC 0638Z 238DEG 44KT 3236 10158

$$
1 follow-up statement
869 
WWUS54 KMAF 080711
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 AM CST TUE NOV 8 2011

TXC317-080720-
/O.CAN.KMAF.SV.W.0091.000000T0000Z-111108T0745Z/
MARTIN TX-
111 AM CST TUE NOV 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARTIN COUNTY IS
CANCELLED...

AT 110 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3233 10168 3282 10120 3244 10083 3217 10168
TIME...MOT...LOC 0710Z 238DEG 44KT 3238 10137

$$

TXC033-227-335-415-080745-
/O.CON.KMAF.SV.W.0091.000000T0000Z-111108T0745Z/
HOWARD TX-MITCHELL TX-SCURRY TX-BORDEN TX-
111 AM CST TUE NOV 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR SOUTHEASTERN BORDEN...SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL
AND NORTHERN HOWARD COUNTIES...

AT 105 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FAIRVIEW...OR ABOUT 7 MILES NORTH OF BIG SPRING...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
VINCENT...LAKE J.B. THOMAS...CUTHBERT...KNAPP AND IRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3233 10168 3282 10120 3244 10083 3217 10168
TIME...MOT...LOC 0710Z 238DEG 44KT 3238 10137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 11:27 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 7, 11:27 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CST MON NOV 7 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

.UPDATE...
CONVECTION ONGOING WITHIN TORNADO WATCH 874 AS AN UPPER TROUGH
BEARS DOWN ON THE REGION FROM THE WEST.  LOW LEVEL MOISTURE WAS
BECOMING A BIT BETTER OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...SO THUNDERSTORMS WERE BECOMING MORE ORGANIZED DUE
TO CAPE NEAR 1500 J/KG...MID LEVEL LAPSE RATES NEAR 7.5 C/KM AND 0
TO 6 KM BILK SHEAR OF 50 TO 60KT. STORM MOTION WAS 230 DEGREES
AROUND 50KT...SO DAMAGING WINDS COULD OCCUR FROM ANY OF THESE
STORMS...NOT TO MENTION HAIL FROM INCREASINGLY ORGANIZED CELLS.
WILL LEAVE THE FORECAST AS IT IS...AND THE TORNADO WATCH TOO.

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SOUTHEAST NEW MEXICO AND WEST
TEXAS TAF SITES TONIGHT AND TUESDAY.  THERE IS AN OUTSIDE CHANCE
THUNDERSTORMS COULD DEVELOP NEAR MIDLAND AROUND 08/06Z...OTHERWISE
THE REST OF THE TAF SITES WILL NOT EXPERIENCE ANY CONVECTION.
WESTERLY WINDS WILL INCREASE TO 15 TO 20KT SUSTAINED AREAWIDE
TUESDAY AROUND 08/15Z ALON WITH HIGHER GUSTS...AND WILL LAST MUCH OF
THE DAY.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 7, 6:42 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CST MON NOV 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
642 PM CST MON NOV 7 2011 /542 PM MST MON NOV 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS
OF WEST TEXAS THIS EVENING AND OVERNIGHT.  THE BEST CHANCE OF
STORMS WILL BE ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS.  SOME STORMS COULD BECOME SEVERE...MAINLY
ALONG AND EAST OF A LAMESA...TO MIDLAND...TO DRYDEN LINE.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
HAZARDS.  AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN
THE WESTERN LOW ROLLING PLAINS.  THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY CONDITIONS AND LOW RH/S WILL KEEP FIRE DANGER ELEVATED
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...
ESPECIALLY IN THE LOWER ELEVATIONS OF THE TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE WESTERN LOW ROLLING
PLAINS AND EASTERN PERMIAN BASIN THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Nov 7, 11:48 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1148 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             11 WNW MIDLAND          32.06N 102.25W
11/07/2011  E0.88 INCH       MIDLAND            TX   TRAINED SPOTTER

            NICKEL HAIL ALMOST COVERED THE GROUND. LOOKED LIKE IT
            SNOWED.

&&

AKL
Special weather statement, Nov 8, 12:38 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CST TUE NOV 8 2011

TXZ069-070-080715-
REAGAN-UPTON-
1238 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
REAGAN AND SOUTHEASTERN UPTON COUNTIES UNTIL 115 AM CST...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM 16 MILES SOUTH OF
MIDKIFF TO 10 MILES SOUTH OF RANKIN...AND WERE MOVING NORTHEAST AT
45 MPH.  THESE STORMS WERE CAPABLE OF PRODUCING GUSTY WINDS TO 50
MPH AND NICKEL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 11:03 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland42 min
Nov 7, 11:19 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin56 min
Nov 7, 11:41 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland64 min
Nov 8, 12:04 AM CSTAreal Flood AdvisoryMAFMidland3 hr
Nov 8, 12:17 AM CSTTornado WarningMAFHoward, Martin28 min
Nov 8, 12:49 AM CSTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton56 min
Nov 8, 1:01 AM CSTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland, Mitchell59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.